Alert archive / Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS Wakefield, VA

May 22, 20184 counties in Virginia

NWS Wakefield, VA issued this flash flood warning at May 22, 2018, 6:58 PM EDT for 4 counties in Virginia. It was in force for 92 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2018, 6:58 PM EDT (22:58 UTC)
Expired
May 22, 2018, 8:30 PM EDT
In force
92 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Flood severity
None

Counties Chesterfield County, VA, City of Richmond, VA, Hanover County, VA, Henrico County, VA

The radar

The Norfolk radar (KAKQ), 78 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 7:30 PM EDTFLOOD1 Wsw Downtown Richmond, VASTANDING WATER ON WESTOVER HILLS BLVD. IMAGES ON SOCIAL MEDIA.
May 22, 7:30 PM EDTFLASH FLOOD1 Wsw Downtown Richmond, VASTANDING WATER ON WESTOVER HILLS BLVD. IMAGES ON SOCIAL MEDIA.
May 22, 7:40 PM EDTFLOOD2 Se Downtown Richmond, VAWATER FLOODING THE ROADWAY WITH A CAR STUCK. REPORTED AT W 21ST STREET AND BAINBRIDGE ST VA.
May 22, 7:40 PM EDTFLASH FLOOD2 Se Downtown Richmond, VAWATER FLOODING THE ROADWAY WITH A CAR STUCK. REPORTED AT W 21ST STREET AND BAINBRIDGE ST VA.
May 22, 7:54 PM EDTFLOOD2 Nw Richmond, VAHIGH WATER REPORTED AT THE 800 BLOCK OF WOODHAVEN ROAD.
May 22, 7:54 PM EDTFLASH FLOOD2 Nw Richmond, VAHIGH WATER REPORTED AT THE 800 BLOCK OF WOODHAVEN ROAD.
May 22, 7:56 PM EDTFLOOD1 Nnw Richmond, VAHIGH WATER REPORTED AT THE 1500 BLOCK OF CATALINA DRIVE.
May 22, 7:56 PM EDTFLASH FLOOD1 Nnw Richmond, VAHIGH WATER REPORTED AT THE 1500 BLOCK OF CATALINA DRIVE.
May 22, 8:29 PM EDTFLASH FLOOD2 S Bon Air, VAROAD CLOSED DUE TO HIGH WATER.
May 22, 8:39 PM EDTFLOOD2 S Bon Air, VAROAD CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

949 
WGUS51 KAKQ 222258
FFWAKQ
VAC041-085-087-760-230030-
/O.NEW.KAKQ.FF.W.0005.180522T2258Z-180523T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wakefield VA
658 PM EDT TUE MAY 22 2018

The National Weather Service in Wakefield has issued a

* Flash Flood Warning for...
  The City of Richmond in central Virginia...
  North central Chesterfield County in central Virginia...
  Central Henrico County in central Virginia...
  South central Hanover County in central Virginia...

* Until 830 PM EDT

* At 657 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to two inches of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Richmond, Downtown Richmond, Bon Air, Virginia Union University,
  Highland Springs, Virginia Commonwealth University, Tuckahoe,
  University Of Richmond, Mechanicsville, East Highland Park,
  Lakeside, Bensley, Richmond Heights, Midlothian, Montrose, Richmond
  International, Fair Oaks, Greendale, Roslyn Hills and Dumbarton.

Additional rainfall amounts of one inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3754 7768 3757 7765 3757 7764 3758 7763
      3758 7762 3759 7762 3762 7765 3762 7729
      3746 7729 3746 7742 3745 7742 3746 7744
      3746 7769

$$

BUTNER
2 follow-up statements
436 
WGUS71 KAKQ 222334
FFSAKQ

Flash Flood Statement
National Weather Service Wakefield VA
734 PM EDT TUE MAY 22 2018

VAC041-085-087-760-230030-
/O.CON.KAKQ.FF.W.0005.000000T0000Z-180523T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
City of Richmond VA-Chesterfield VA-Henrico VA-Hanover VA-
734 PM EDT TUE MAY 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
NORTH CENTRAL CHESTERFIELD...CENTRAL HENRICO AND SOUTH CENTRAL
HANOVER COUNTIES AND THE CITY OF RICHMOND...

At 734 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to two inches of rain has fallen. 
Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Richmond, Downtown Richmond, Bon Air, Virginia Union University,
Highland Springs, Virginia Commonwealth University, Tuckahoe,
University Of Richmond, Mechanicsville, East Highland Park, Lakeside,
Bensley, Richmond Heights, Midlothian, Montrose, Richmond
International, Fair Oaks, Greendale, Roslyn Hills and Dumbarton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3754 7768 3757 7765 3757 7764 3758 7763
      3758 7762 3759 7762 3762 7765 3762 7729
      3746 7729 3746 7742 3745 7742 3746 7744
      3746 7769

$$

BUTNER
288 
WGUS71 KAKQ 230020
FFSAKQ

Flash Flood Statement
National Weather Service Wakefield VA
820 PM EDT TUE MAY 22 2018

VAC041-085-087-760-230030-
/O.EXP.KAKQ.FF.W.0005.000000T0000Z-180523T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
City of Richmond VA-Chesterfield VA-Henrico VA-Hanover VA-
820 PM EDT TUE MAY 22 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL CHESTERFIELD...CENTRAL
HENRICO AND SOUTH CENTRAL HANOVER COUNTIES AND THE CITY OF RICHMOND
WILL EXPIRE AT 830 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3754 7768 3757 7765 3757 7764 3758 7763
      3758 7762 3759 7762 3762 7765 3762 7729
      3746 7729 3746 7742 3745 7742 3746 7744
      3746 7769

$$

BUTNER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at May 22, 4:07 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 22, 4:07 PM EDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
407 PM EDT Tue May 22 2018

.SYNOPSIS...
A warm front across the eastern part of the local area will move
northeast tonight. A cold front will cross the region on
Wednesday, followed by a period of dry weather Thursday and
Friday under the influence of high pressure.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 300 PM EDT Tuesday...

Thunderstorms have developed this afternoon across the mountains of
northern VA/WV in association with the subtle short wave over the
Ohio Valley. Best flow aloft generally remains just north of the
area, but given the strong instability and marginal deep layer shear
profile of 25-30kt, a severe thunderstorm watch has been issued for
the northern part of the forecast area generally north of Richmond.
The best chance for severe weather would likely be across the far
north (Caroline/Louisa Counties through the northern neck) due to
the better kinematics, however overall the best severe threat seems
to be north of the area. Main concern could be another period of
locally heavy rainfall with storms possibly training across the
north this evening. These storms should diminish relatively quickly
after sunset due to loss of daytime heating.

Meanwhile, storms have also developed across the far south in
association with a weak surface trough. These are not expected to be
severe, but again, given the high precipitable water values of
around 1.75 inches, heavy rain is expected.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
As of 300 PM EDT Tuesday...

The surface front over the Ohio Valley will slowly move through the
area on Wednesday. Models suggest the front will take pretty much
the entire day to move through the region, and as a result much of
the southern half of the local area will remain south of the front
through the afternoon. This should allow for thunderstorms to once
again develop along the front in the afternoon. Winds aloft are only
marginal for severe storms in the afternoon with only about 20-25 kt
of shear during the afternoon. Could not rule out some line segments
with gusty winds but organized severe unlikely. After the front
passes through Wed evening, expect dry and seasonable weather Thu
into Friday.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 320 PM EDT Monday...

A strong surface ridge and northwest flow aloft with the upper
ridge axis to the west over the Mississippi Valley will provide
dry weather with moderate temperatures for the beginning of the
extended forecast. Expect highs in the low to mid 80s Friday and
the mid to upper 80s on Saturday. Overnight lows in the mid to
upper 60s Friday night. But the upper ridge will erode through
the holiday weekend with a gradual increase in moisture as it
appears that another area of low pressure will form in the
northeastern Gulf of Mexico by Sunday and push more tropical
moisture northward into the region. This could allow for more
showers and tropical downpours for Sunday and again on Monday.
The big model difference in the models is the handling of a
backdoor cold front between the 12z GFS and ECMWF with the GFS
pushing the front south through the area and the ECMWF keeping
the boundary well north of the area. In either case, the chance
for showers and some possibly heavy rainfall exist for the
second half of the Holiday weekend. If the GFS is right with the
front Monday could be a damp cool rainy day while the ECMWF
would lead to more periodic showers with some breaks. At this
time of year, seems more likely the for the front to hang north
of the area. So have kept the temperatures up more in the low to
mid 80s for Sunday and Monday.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 300 PM EDT Tuesday...

Mostly VFR conditions expected this afternoon, although localized
IFR possible early this afternoon at ECG with thunderstorms.
Otherwise, another round of showers and thunderstorms possible at
RIC and SBY late this afternoon and this evening as the storms
currently on the mountains move eastward. Localized IFR possible
especially at RIC, but timing is difficult. These should diminish
this evening due to loss of daytime heating. VFR expected overnight
into Wednesday, although additional storms possible across the far
south late Wed morning into Wed afternoon.

Outlook...The cold front moves through Wednesday/Wed evening with
high pressure building in for Thu/Fri. VFR conditions expected
beyond Wednesday.

&&

.MARINE...
As of 405 PM EDT Tuesday...

The surface warm front is straggling along the northeast coast
near OXB and it continues to gradually lift NE away from the
region. The flow is now turning to the south and southwest this
afternoon and evening. Some showers and thunderstorms may impact
the waters this evening as the lee side trough pulls away from
the mountains. But the winds will generally remain out of the
south to southwest at 5 - 10 KT overnight. The next cold front
will drop SE through the region on Wednesday afternoon and
evening. The flow will turn nw behind this front and there will
be a short increase in winds to about 15 KT as slightly cooler
and drier air pushes in behind front. Once the front clears the
area, high pressure will settle over the waters for Thursday
into Friday night. This will provide light winds and benign seas
through Friday night.

On Saturday, the flow will return to the south as the high
pressure system slides off the SE US coast. Expect some increase
in winds to 10 - 15 KT.

&&

.HYDROLOGY...
As of 625 AM EDT Tuesday...

Flood warning continues for the Appomattox River basin. Mattoax
is now forecast to reach moderate flooding by late tonight/early
Wednesday morning. Warning has been dropped at Stony Creek,
with river falling below flood stage earlier this morning.
Additional flood warnings continue for the Chickahominy,
Mattaponi rivers, as well as the Pocomoke River in MD. (allowed
South Anna/Pamunkey river to expire). See FLWAKQ or FLSAKQ for
more details.

&&

.CLIMATE...
As of 145 AM EDT Tuesday...

* RIC monthly rainfall total through 5/21 remains at 8.84"
  (already ranks as 5th wettest May on record). (precipitation
  records date back to 1880)

* SBY monthly rainfall total through 5/21 remains at 8.52"
  (already ranks as 3rd wettest May on record). (precipitation
  records date back to 1906)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...LKB/MRD
NEAR TERM...MRD
SHORT TERM...MRD
LONG TERM...BMS
AVIATION...MRD
MARINE...ESS
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, May 22, 6:46 PM EDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
646 PM EDT Tue May 22 2018

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060-064>067-079>081-087>089-
092-093-095>100-509-510-523>525-232300-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Caroline-Mecklenburg-Lunenburg-Nottoway-Brunswick-Dinwiddie-
Prince George-Greensville-Sussex-Surry-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-
Western Louisa-Eastern Louisa-York-Newport News-Hampton/Poquoson-
646 PM EDT Tue May 22 2018

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Scattered strong thunderstorms are possible this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered strong thunderstorms will be possible on Wednesday,
primarily during the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ061-062-068-069-075>078-082>086-090-511>522-232300-
Cumberland-Goochland-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Charles City-New Kent-Gloucester-Middlesex-
Mathews-James City-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
646 PM EDT Tue May 22 2018

...SEVERE THUNDERSTORM WATCH 116 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered strong thunderstorms will be possible on Wednesday,
primarily during the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 22, 6:02 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Wakefield VA
602 PM EDT TUE MAY 22 2018

VAZ082-514-516-222245-
Charles City-Eastern Henrico-Eastern Chesterfield (Including Col.
Heights)-
602 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHESTERFIELD...
NORTHWESTERN CHARLES CITY AND SOUTHEASTERN HENRICO COUNTIES...

At 602 PM EDT, a strong thunderstorm was located over Chester, moving
northeast at 20 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.

Locations impacted include...
Chester, Highland Springs, Bensley, Bellwood, Chesterfield Court
House, Chesterfield, Wayside, Richmond Heights, Elko, Sandston,
Glendale, Richmond International, Fair Oaks, Meadowville, Varina,
Drewrys Bluff, Centralia and Montrose.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3736 7752 3737 7751 3738 7752 3746 7743
      3745 7742 3747 7742 3757 7731 3755 7727
      3740 7712 3728 7743 3736 7753
TIME...MOT...LOC 2202Z 233DEG 18KT 3737 7746

BUTNER
Special weather statement, May 22, 6:15 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Wakefield VA
615 PM EDT TUE MAY 22 2018

VAZ082-083-090-222300-
Charles City-New Kent-James City-
615 PM EDT TUE MAY 22 2018

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT CENTRAL CHARLES CITY...
CENTRAL NEW KENT AND NORTHWESTERN JAMES CITY COUNTIES...

At 615 PM EDT, a thunderstorm with heavy rain was located over Adkins
Store, or near Charles City, moving northeast at 20 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.

Locations impacted include...
New Kent, Charles City, Roxbury, Adkins Store, Ruthville, Providence
Forge, Barhamsville, Chickahominy Shore, Mountcastle, Lanexa,
Colonial Downs, Sandybottom, Diascund, Barnetts, Roaches Corner,
Kings Corner and Slaterville.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3756 7696 3754 7697 3754 7695 3756 7694
      3757 7693 3741 7678 3732 7717 3744 7720
      3758 7696
TIME...MOT...LOC 2215Z 233DEG 18KT 3738 7710

BUTNER
Special weather statement, May 22, 6:19 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Wakefield VA
619 PM EDT TUE MAY 22 2018

MDZ021-022-222315-
Dorchester-Wicomico-
619 PM EDT TUE MAY 22 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WICOMICO
AND DORCHESTER COUNTIES...

At 618 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Oxford to near Leonardtown. Movement
was east at 35 mph.

Wind gusts in excess of 40 mph are possible with these storms.

Rainfall amounts of up to 1 inch are possible with these storms.

These storms will be near...
  Secretary around 635 PM EDT.
  Hurlock around 645 PM EDT.
  Federalsburg around 650 PM EDT.

Other locations impacted by these storms include Galestown, Madison,
Brookview, Eldorado, Andrews, Hoopersville, Hudson, Honga, Church
Creek and Wingate.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3869 7576 3864 7571 3846 7569 3827 7599
      3831 7602 3837 7600 3837 7601 3818 7608
      3827 7607 3827 7618 3824 7613 3823 7613
      3823 7614 3825 7618 3847 7633 3853 7620
      3854 7628 3863 7629 3857 7603 3870 7590
TIME...MOT...LOC 2218Z 272DEG 32KT 3872 7615 3831 7670

ALB
Special weather statement, May 22, 6:29 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
629 PM EDT TUE MAY 22 2018

VAZ065-066-222330-
Mecklenburg-Lunenburg-
629 PM EDT TUE MAY 22 2018

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT CENTRAL MECKLENBURG AND
SOUTHWESTERN LUNENBURG COUNTIES...

At 629 PM EDT, thunderstorms with heavy rain were located over
Redoak, moving east at 20 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
these storms.

In addition...Rainfall amounts of 1 to 2 inches are possible with
these storms.

Locations impacted include...
Chase City, Victoria, Lunenburg, Boydton, Rehoboth, Kells Corner,
Wilburn, Spanish Grove, Loves Mill, Finchley, North View, Finneywood,
Skipwith, Fairview, Plantersville, Rogers Corner, Fort Mitchell,
Baskerville, Wightman and John H Kerr Reservoir.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3667 7870 3668 7870 3668 7869 3669 7865
      3668 7863 3670 7865 3689 7849 3697 7847
      3700 7823 3665 7819 3664 7857 3667 7861
      3667 7862 3666 7860 3664 7871
TIME...MOT...LOC 2229Z 266DEG 17KT 3680 7860

BUTNER
Special weather statement, May 22, 6:32 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
632 PM EDT TUE MAY 22 2018

VAZ075>078-085-518>522-222330-
Western King and
Queen-Middlesex-Richmond-Northumberland-Westmoreland-Eastern King
William-Lancaster-Western Essex-Eastern Essex-Eastern King and Queen-
632 PM EDT TUE MAY 22 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL KING AND
QUEEN...MIDDLESEX...NORTHUMBERLAND...RICHMOND...WESTMORELAND...
SOUTHEASTERN KING WILLIAM...LANCASTER AND SOUTHEASTERN ESSEX
COUNTIES...

At 632 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Saint Clements Bay to near
Tappahannock to near King William. Movement was east at 40 mph.

Wind gusts in excess of 40 mph are possible with these storms.

Rainfall amounts of up to 1 inch are possible with these storms.

These storms will be near...
  Tappahannock and Dunnsville around 635 PM EDT.
  Warsaw, Coles Point and Stevensville around 645 PM EDT.
  Haynesville and Hague around 650 PM EDT.
  Robley, Little Plymouth and Farnham around 655 PM EDT.
  Callao and Kinsale around 700 PM EDT.
  Church View, Heathsville and Jamaica around 705 PM EDT.
  Saluda and Lewisetta around 710 PM EDT.
  Urbanna around 715 PM EDT.

Other locations impacted by these storms include Byrdton, Currioman
Landing, Lottsburg, Threeway, Avalon, Brook Vale, Bertrand,
Reedville, Amburg and Belle Isle State Park.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 900 PM EDT for
eastern, southeastern and east central Virginia.

LAT...LON 3815 7661 3811 7660 3807 7653 3803 7651
      3789 7624 3789 7619 3777 7623 3775 7627
      3766 7627 3762 7624 3758 7626 3754 7626
      3757 7657 3760 7665 3758 7666 3762 7709
      3772 7702 3772 7703 3794 7693 3817 7686
TIME...MOT...LOC 2232Z 268DEG 33KT 3823 7679 3795 7687 3764 7705

ALB
Special weather statement, May 22, 6:35 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Wakefield VA
635 PM EDT TUE MAY 22 2018

VAZ068-069-082>085-512>516-518-520-222330-
Western Henrico (Including the City of Richmond)-Middlesex-Eastern
Henrico-Eastern King and Queen-Gloucester-Eastern Hanover-Charles
City-New Kent-Western Chesterfield-Eastern King
William-Powhatan-Amelia-Eastern Chesterfield (Including Col.
Heights)-
635 PM EDT TUE MAY 22 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL
CHESTERFIELD... NORTHWESTERN GLOUCESTER...SOUTHEASTERN KING AND
QUEEN...SOUTHWESTERN MIDDLESEX...NORTHWESTERN CHARLES CITY...NEW
KENT...SOUTHEASTERN HENRICO...SOUTHEASTERN KING
WILLIAM...SOUTHEASTERN HANOVER... NORTHWESTERN AMELIA AND
SOUTHEASTERN POWHATAN COUNTIES AND THE CITY OF RICHMOND...

At 634 PM EDT, radar indicated an area of strong thunderstorms
located along a line extending from near Tunstall to near Morven.
Movement was east at 30 mph.

Wind gusts in excess of 40 mph are possible with these storms.

Rainfall amounts of up to 1 inch are possible with these storms.

Locations impacted include...
Richmond, New Kent, West Point, Virginia Commonwealth University,
Moseley, Talleysville, Highland Springs, Downtown Richmond, Bon Air,
Virginia Union University, University Of Richmond, Roxbury, Chester,
Mechanicsville, Bellwood, Tunstall, Providence Forge, Morven,
Chesterfield Court House and Bensley.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 900 PM EDT for
central, eastern, southeastern and east central Virginia.

LAT...LON 3765 7712 3758 7645 3735 7718 3742 7817
TIME...MOT...LOC 2234Z 273DEG 25KT 3762 7707 3742 7803

ALB

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 11:35 AM EDTAreal Flood WarningAKQMecklenburg60 hr
May 22, 3:04 PM EDTSpecial Weather StatementAKQMecklenburg41 min
May 22, 3:34 PM EDTSpecial Weather StatementAKQFluvanna56 min
May 22, 4:08 PM EDTSpecial Weather StatementAKQFluvanna, Louisa67 min
May 22, 4:55 PM EDTSpecial Weather StatementAKQCaroline, Goochland, Hanover65 min
May 22, 5:23 PM EDTSpecial Weather StatementAKQLunenburg67 min
May 22, 5:51 PM EDTSpecial Weather StatementAKQEssex, Hanover, King and Queen, King William, Richmond, Westmoreland54 min
May 22, 6:02 PM EDTSpecial Weather StatementAKQHenrico43 min
May 22, 6:15 PM EDTSpecial Weather StatementAKQCharles City, New Kent45 min
May 22, 6:29 PM EDTSpecial Weather StatementAKQLunenburg, Mecklenburg61 min
May 22, 6:32 PM EDTSpecial Weather StatementAKQKing and Queen, Lancaster, Middlesex, Northumberland, Richmond, Westmoreland58 min
May 22, 6:35 PM EDTSpecial Weather StatementAKQHenrico, New Kent, City of Richmond55 min
May 22, 6:42 PM EDTAreal Flood AdvisoryAKQChesterfield, Goochland, Hanover, Henrico, Powhatan, City of Richmond2 hr
May 22, 6:49 PM EDTSpecial Marine WarningAKQ86 min
May 22, 7:20 PM EDTSpecial Weather StatementAKQGloucester, James City, Mathews, Middlesex, York, City of Williamsburg40 min
May 22, 7:22 PM EDTSpecial Marine WarningAKQ68 min

Nearby

Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.